High on Steroids

Steroids, they are the necessary drug during chemotherapy, but boy did they give me a hard time.

From the very first chemo session, they gave me a headache-like feeling mainly in my forehead and behind my eyes. A feeling I can still recall a little over a year since my last chemo session.

It felt like I had had too much caffeine and was jittery. No Tylenol or Advil would ease this feeling.

Besides the terrible feeling and headache, I would sleep very little. I would go to bed around 10:30pm and by 2:00am I would be wide awake. Nothing would help get me back to sleep. The doctor recommended I take some Benadryl to help me sleep. Big mistake – now I was wide awake and even more tired. It was like two forces trying to fight for dominance. On one side it was the Bendryl making me sleepy and the Steroids on the other side keeping me hyper and awake.

I took a long time for the steroids to leave my system. Months after my last infusion, I still was suffering from sleepless nights. Even today, my sleep has not returned to what it was before cancer but I have learned to manage it.

I could not calm my racing brain, I was going a hundred miles an hour. I tried meditation, which I found impossible to maintain for more than 30 seconds. The lack of control over my brain was sometimes frightening. There was nothing I could do. I stopped fighting it. If it would get to a point where it was so bad, I would sit very still and take deep breaths to see if it would pass.

At work, it was harder to concentrate. I was bouncing all over the place and it was sometimes difficult to keep going. On the other side, I could have incredible productive spells when I was able to focus on a single task.

Another side effect of the Steroids was the constant hunger. As soon as I would come home from chemo (except for the first round) I would eat a huge meal. I felt starved and wolfed down the food. The food I craved was mainly unhealthy fast food, snacks, chips and chocolates. There was no stop button on the amount I could eat.

Over the course of the chemotherapy treatment I gained 25 pounds. I exercised throughout my cancer treatment, but it couldn’t compete with the steroid induced food binges.

After my second or third round of chemo, I had a conversation with my oncologist about the impact of the steroids and how it was becoming very disruptive to my day to day activities. She proposed we would slowly reduce the amount of steroids I was being given to see if that would improve. We went as low as possible, until it was not medically responsible to go any lower.

The changes in the dosage made a difference. Not as significant as I would have hoped, but it became more tolerable and manageable.

2 thoughts on “High on Steroids

  1. I can totally relate to the uncontrollable racing mind and the sleepless nights. It’s a terrible feeling to be dog tired and exhausted but you just cannot sleep. The steroids also made me hungry and I’ve gained ten pounds. I remember you telling me about the steroid effects before I started my treatment. So glad you did because I knew what to expect.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s